Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 577, NWS Norman, OK

July 22, 2013Grant County, Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 22, 2013, 6:58 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2013, 6:58 PM CDT (23:58 UTC)
Expired
Jul 22, 2013, 7:45 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Grant County, OK, Kay County, OK

The radar

The Vance AFB radar (KVNX), 69 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:05 PM CDTHAIL 1Deer Creek, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 6:19 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 12.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2765 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS54 KOUN 222358
SVROUN
OKC053-071-230045-
/O.NEW.KOUN.SV.W.0577.130722T2358Z-130723T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT MON JUL 22 2013

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRANT COUNTY IN NORTHERN OKLAHOMA...
  SOUTHWESTERN KAY COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 745 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM LOCATED NEAR NARDIN...MOVING SOUTH AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZE HAIL...
DAMAGING WINDS IN EXCESS OF 60 MPH...

* LOCATIONS IMPACTED INCLUDE...
  BLACKWELL...TONKAWA...LAMONT...DEER CREEK AND NARDIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&

LAT...LON 3659 9710 3660 9757 3690 9762 3694 9737
TIME...MOT...LOC 2358Z 339DEG 23KT 3678 9745 

$$
30
2 follow-up statements
243 
WWUS54 KOUN 230022
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
722 PM CDT MON JUL 22 2013

OKC053-071-230045-
/O.CON.KOUN.SV.W.0577.000000T0000Z-130723T0045Z/
KAY OK-GRANT OK-
722 PM CDT MON JUL 22 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN KAY AND SOUTHEASTERN GRANT COUNTIES...

AT 717 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM LOCATED 6 MILES EAST OF LAMONT...MOVING
SOUTH AT 20 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZE HAIL...
DAMAGING WINDS IN EXCESS OF 60 MPH...

LOCATIONS IMPACTED INCLUDE...
BLACKWELL...TONKAWA...LAMONT...DEER CREEK AND NARDIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&

LAT...LON 3659 9710 3660 9757 3680 9760 3686 9731
TIME...MOT...LOC 0017Z 346DEG 16KT 3669 9744 

$$
30
746 
WWUS54 KOUN 230031
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT MON JUL 22 2013

OKC053-071-230041-
/O.CAN.KOUN.SV.W.0577.000000T0000Z-130723T0045Z/
KAY OK-GRANT OK-
731 PM CDT MON JUL 22 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KAY AND
SOUTHEASTERN GRANT COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3659 9710 3660 9757 3680 9760 3686 9731
TIME...MOT...LOC 0031Z 339DEG 23KT 3661 9740 

$$
30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:17 PM CDT, 41 minutes earlier.

Area forecast discussion, Jul 22, 6:17 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT MON JUL 22 2013

.AVIATION...00Z TAF ISSUANCE...
MOST LOCATIONS WILL REMAIN DRY OVERNIGHT...WITH VFR CONDITIONS AND
10 TO 15 KT SOUTH/SOUTHWEST WINDS THROUGH THE EVENING AND
OVERNIGHT. ONLY CONCERN IN THE SHORT TERM WILL BE SCATTERED
THUNDERSTORM ACTIVITY ACROSS SOUTHERN KANSAS. VCTS TO -TSRA WILL
LIKELY IMPACT KPNC BETWEEN 00 AND 03Z. WILL CONTINUE WITH VCTS AND
A TEMPO FOR -TSRA THROUGH 03Z. FOR KGAG AND KWWR...ISOLATED STORMS
IN SOUTHWESTERN KANSAS WILL LIKELY LINGER OVER ACROSS KANSAS
THROUGH SUNSET...THOUGH THEY MAY LINGER INTO NORTHWESTERN
OKLAHOMA. AT THE MOMENT...WILL LEAVE MENTION OF THUNDER OUT OF THE
KWWR AND KGAG TAFS AS CONFIDENCE REMAINS LOW. OVERALL...MUCH OF
THIS ACTIVITY SHOULD SUBSIDE THROUGH SUNSET/MID TO LATE EVENING
HOURS.

JTK

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT MON JUL 22 2013/

DISCUSSION...
A RATHER HOT DAY IS UNDERWAY ONCE AGAIN AS SOUTHWESTERLY LOW
LEVEL FLOW AND MID LEVEL RIDING PREVAIL OVER OKLAHOMA AND NORTH
TEXAS. ONE EXCEPTION TO THIS IS FAR NORTH CENTRAL OKLAHOMA...WHERE
A REMNANT OUTFLOW BOUNDARY HAS KEPT THINGS A BIT COOLER RELATIVE
TO SURROUNDING AREAS. THIS MAY SERVE AS A FOCUS FOR VERY ISOLATED
STORM DEVELOPMENT NEXT FEW HOURS. A FEW SHOWERS AND STORMS HAVE
ALSO BEEN NOTED ALONG AND SOUTH OF THE RED RIVER. THESE WILL
PROBABLY PERSIST INTO LATE AFTERNOON BEFORE DIMINISHING THIS
EVENING.

HEAT WILL REMAIN THE MAIN HEADLINE THROUGH TOMORROW. HIGHS WILL
ONCE AGAIN SOAR INTO THE UPPER 90S AND LOW 100S OVER MOST OF THE
AREA. THIS COMBINED WITH FAIRLY HIGH MOISTURE CONTENT WILL YIELD
HEAT INDICES IN THE 103 TO 108 DEGREE RANGE...AND EXPOSURE TO THIS
DANGEROUS HEAT SHOULD BE LIMITED IF AT ALL POSSIBLE.

BY WEDNESDAY...MODELS NOW INDICATE A WEAK FRONT MAY MOVE THROUGH
MUCH OF CENTRAL OKLAHOMA. THIS SHOULD BRING TEMPERATURES BACK TO
NEAR NORMAL...GENERALLY IN THE MID 90S...THOUGH HIGHS WILL STILL
BE IN THE UPPER 90S AND LOW 100S SOUTH AND WEST...OUT AHEAD OF THE
FRONT.

FROM THURSDAY INTO THE COMING WEEKEND...THE PRESENCE OF THE
FRONTAL BOUNDARY AND A SERIES OF UPPER LEVEL SHORTWAVES WILL FAVOR
RAIN CHANCES EACH DAY. WITH MODEL CONSISTENCY
IMPROVING...ESPECIALLY WRT THE EC...HAVE GONE AHEAD AND BUMPED
POPS UP A BIT FROM THURS NIGHT THROUGH SATURDAY. THIS WET AND
CLOUDY PATTERN WILL ALSO FAVOR BELOW AVG TEMPS...AND EXPECT AT
LEAST A COUPLE OF DAYS WITH HIGHS IN THE UPPER 80S AND LOW 90S.
THEREAFTER...IT APPEARS RIDGING WILL ATTEMPT TO REESTABLISH
ITSELF...WITH TYPICAL MID SUMMER CONDITIONS FOR OKLAHOMA AND NORTH
TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76  97  75  95 /   0   0  10  20
HOBART OK         76 101  76 100 /   0   0   0  10
WICHITA FALLS TX  77 101  77 101 /  10  10   0  10
GAGE OK           73 102  72  96 /   0  10  10  10
PONCA CITY OK     77  99  74  91 /  20  10  30  20
DURANT OK         77  99  76  99 /  20  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/04/04
Hazardous weather outlook, Jul 22, 3:06 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
306 PM CDT MON JUL 22 2013

OKZ004>048-050>052-TXZ083>090-231000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
306 PM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW SEVERE STORMS ARE POSSIBLE OVER PARTS OF NORTHERN OKLAHOMA
THROUGH 8 PM THIS EVENING. DAMAGING WIND GUSTS UP TO 60 MPH AND
HAIL TO THE SIZE OF QUARTERS ARE THE MAIN HAZARDS.

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH 8 PM THIS EVENING ACROSS
FAR SOUTHERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS AS WELL.
THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.

DISCUSSION...
A FEW THUNDERSTORMS MAY FORM NEAR AN OUTFLOW BOUNDARY IN FAR
NORTHERN OKLAHOMA AS WELL AS NEAR THE RED RIVER THROUGH 8 PM
WHERE CAPPING IS WEAKEST. STORMS ARE EXPECTED TO DIMINISH
TOWARDS SUNSET WITH THE LOSS OF DAYTIME HEATING.

WIDESPREAD SEVERE THUNDERSTORMS ARE UNLIKELY THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
HOT AND HUMID CONDITIONS WILL DEVELOP THIS AFTERNOON. PLEASE
TAKE PRECAUTIONS TO AVOID HEAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
STORM CHANCES WILL CONTINUE TUESDAY THROUGH THE WEEKEND
ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS. A FEW
STRONG TO SEVERE THUNDERSTORMS WITH STRONG WINDS AND HEAVY
RAINFALL WILL BE POSSIBLE.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL TUESDAY THROUGH THE WEEKEND MAY
CAUSE FLOODING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM TUESDAY.

EM/MBS

In the hours before

Special weather statement, Jul 22, 5:58 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
558 PM CDT MON JUL 22 2013

OKZ007-008-222330-
GRANT OK-KAY OK-
558 PM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT AND NORTHWESTERN
KAY COUNTIES UNTIL 630 PM CDT...

AT 550 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED APPROXIMATELY 20
MILES NORTH OF REDFROW...MOVING SOUTHEAST AT 35 MPH. THIS STORM COULD
AFFECT NORTHERN PORTIONS OF GRANT AND KAY COUNTY BY 620 PM.

HAZARDS INCLUDE...
WIND GUSTS OF 60 TO 70 55 MPH...
LARGE HAIL...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3699 9779 3699 9720 3670 9719 3665 9764
TIME...MOT...LOC 2250Z 331DEG 29KT 3713 9767

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:58 PM CDTSpecial Weather StatementOUNGrant32 min
Jul 22, 6:07 PM CDTSevere Thunderstorm WarningOUNGrant, Kay53 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.